Indiana, 2007

Strong Wind in Indiana, December 2, 2007

December 2, 2007 · NWS PAH · 6 events in 6 counties and zones

Immediately following the passage of a cold front, winds turned into the northwest and gusted to around 45 mph. At the airport in Evansville, a wind gust to 45 mph was measured.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Immediately following the passage of a cold front, winds turned into the northwest and gusted to around 45 mph. At the airport in Evansville, a wind gust to 45 mph was measured. The duration of strong gusty winds was only a couple of hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 2, 2:33 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Dec 2, 2:33 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CST SUN DEC 2 2007

.SHORT TERM...
/THIS AFTERNOON THROUGH TONIGHT/
VERY IMPRESSIVE SURFACE PRESSURE FALL/RISE COUPLET DEVELOPED OVER
THE REGION BY MIDDAY...WHICH WAS PAVING THE WAY FOR A RAPIDLY
SURGING COLD FRONT TO SWEEP THROUGH ALL BUT FAR SOUTHEAST ZONES BY
00Z. A FINE LINE OF INTENSE SHOWERS ALONG THE FRONT HAS JUST ABOUT
CAUGHT UP TO THE WESTERN EDGE OF THE LARGE PRECIPITATION SHIELD
OVER THE WESTERN HALF OF THE QUAD STATE AT 19Z...AND WILL LIKELY
PROGRESS THROUGH IT OVER THE QUAD STATE THROUGH THE REMAINDER OF
THE AFTERNOON.

INSTABILITY IS LACKING...BUT GIVEN 50KTS OF WIND NOT FAR OF THE
SURFACE...AND A FORWARD MOTION OF THE FINE LINE OF ABOUT
45-50KTS...CANNOT RULE OUT AN ISOLATED DAMAGING WIND GUST WITHIN
IT...BUT WIDESPREAD SEVERE WEATHER IS NOT LIKELY. HAVE CATEGORICAL
SHOWERS WITH A CHANCE OF STORMS THROUGHOUT THE AREA THROUGH 00Z.
BROUGHT THE BACK EDGE OF THE EVENING POP BACK WEST JUST A BIT...BUT
STILL HAVE JUST A 20-40 PERCENT CHANCE OF SHOWERS MENTIONED OVER
WEST KENTUCKY AND SOUTHWEST INDIANA THROUGH 03Z.

TEMPERATURES AND DEWPOINTS SHOULD FALL RAPIDLY BEHIND THE FRONT ON
THE STRENGTH OF SUSTAINED NORTHWEST WINDS 15-25KTS WITH HIGHER
GUSTS. THIS WILL BEGIN IN NORTHWESTERN SECTIONS AROUND 20Z AND PASS
THROUGH THE ENTIRE AREA BY 00Z OR 01Z. THE WINDS SHOULD SUBSIDE TO
ABOUT 10KTS AFTER MIDNIGHT. SKIES SHOULD CLEAR FAIRLY RAPIDLY THIS
EVENING IN THE WEST...AND IN THE EARLY MORNING HOURS IN THE FAR
EAST. GENERALLY TRENDED DOWN FOR LOWS TONIGHT...CLOSER TO THE COOLER
MET AND FWC GUIDANCE. TEMPERATURES THIS AFTERNOON ARE ALREADY BELOW
FREEZING IN NORTHWEST MISSOURI...AND THAT AIRMASS SHOULD HAVE NO
PROBLEM MAKING IT DOWN HERE BY 12Z MONDAY.

.LONG TERM...
/MONDAY THROUGH NEXT SUNDAY NIGHT/
HIGH PRESSURE AND SIGNIFICANT HORIZONTAL COLD/DRY AIR ADVECTION AT
THE LOW LEVELS IS EXPECTED DURING THE DAY MONDAY. THE 12KM NAM
SOUNDING INDICATE SIGNIFICANT SUBSIDENCE...CAPPING NEAR 925 MB. IT
WILL BE DIFFICULT ALOT OF CLOUDS DURING THE DAY AS THE INVERSION
SETS IN ACROSS THE AREA. THE ONLY CLOUD COVER WILL BE ASSOCIATED
WITH THE DEPARTING CYCLONIC TROUGH AXIS OVER IN/OH...BUT THE
PERCENTAGE OF OPAQUE CLOUD COVER WILL BE LIMITED TO LESS THAN 25
PERCENT.

THE WESTERN U.S. SHORTWAVE RIDGE THAT WILL BUILD IN THE WESTERN
U.S. EARLY IN THE WEEK IS STILL ON TRACK PER THE ECMWF/GFS
ENSEMBLES/NAM AT THIS TIME. REVIEWING THE NORTHERN HEMISPHERE
SATELLITE TRENDS THE LAST COUPLE OF DAYS STILL SHOWS THE
PERSISTENT LOWS NEAR THE DATELINE AT A LATITUDE OF 60 DEGREES
NORTH AND AT 90W/60 N. THESE FEATURES ARE FORCING A WESTERN
RIDGE/EASTERN TROUGH PATTERN OVER CANADA...PLACING THE WFO PADUCAH
FORECAST AREA ON THE SOUTHERN LIMB OF A FAST NW FLOW REGIME. THE
LAST SEVERAL COMPUTER RUNS HAVE BEEN SIGNALING A MINOR
PRECIPITATION EVENT LATE TUESDAY NIGHT INTO WEDNESDAY. DESPITE THE
SOUTHERLY FLOW...THERE MAY BE ENOUGH EVAPORATIVE COOLING TO
SUPPORT A LIGHT MIX OF RAIN/SNOW OVER THE WABASH VALLEY AREA INTO
SW INDIANA/NW KENTUCKY. HOWEVER...THIS EVEN SHOULD BE RATHER
INSIGNIFICANT PER PRECIPITATION AMOUNTS...GIVEN THE MOISTURE
SOURCE ASSOCIATED WITH THE DISTURBANCE MOVING SOUTHEAST THROUGH
THE AREA.

BY THURSDAY...GFS ENSEMBLES AND ECMWF STILL SHOW THE TRANSITION TO
ZONAL FLOW...THEN TO SWLY FLOW ALOFT BY EARLY FRIDAY.

FROM FRIDAY NIGHT THROUGH EARLY MONDAY...BOTH THE GFS ENSEMBLES
AND ECMWF PLACE THE WFO PADUCAH FORECAST AREA UNDER A BROAD SWLY
FLOW...WITH THE BASE OF THE WESTERLIES OVER THE AREA. THIS WILL
KEEP THE QUAD STATE AREA SQUARELY IN THE BAROCLINIC ZONE...WITH A
WEAK QUASI-STATIONARY FRONTAL BOUNDARY POISED ACROSS THE AREA.
THIS BOUNDARY...COMBINED WITH THE PERIODIC LIFT/INSTABILITY
ASSOCIATED WITH MINOR JET MAXES MOVING THROUGH THE AREA...SHOULD
KEEP THE WEATHER UNSETTLED ENOUGH FOR SCATTERED SHOWER ACTIVITY
FOR A PROLONGED PERIOD.

ALTHOUGH THE SURFACE WIND FIELDS WILL BE ERRATIC WITH THE BOUNDARY
CLOSE BY NEXT WEEKEND...THERE WILL BE SUFFICIENT
MOISTURE/TEMPERATURE ADVECTION SOUTH OF THE BOUNDARY TO SUPPORT
SLIGHTLY WARMER TEMPERATURES/DEWPOINTS FOR THE WEEKEND PERIOD.

&&

.AVIATION...
A LARGE AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL GRADUALLY
SPREAD EASTWARD THROUGH THE QUAD STATE THROUGH THE AFTERNOON...AS A
COLD FRONT SURGES RAPIDLY EASTWARD THROUGH THE REGION. LOW MVFR TO
IFR CEILINGS WILL BE THE RULE THROUGHOUT THE AREA THIS
AFTERNOON...AS EVEN DRIZZLE WAS KEEPING CONDITIONS DOWN AHEAD OF THE
MAIN AREA OF PRECIPITATION. THE PRECIPITATION SHOULD COME TO A RAPID
END FROM WEST TO EAST LATE THIS AFTERNOON THROUGH EARLY EVENING. ALL
AREAS SHOULD BE DRY BY 03Z.

STRONG SOUTHWEST WINDS AHEAD OF THE FRONT WILL GIVE WAY TO EVEN
STRONGER NORTHWEST WINDS BEHIND IT. THE GUSTY NORTHWEST WINDS WILL
CONTINUE THROUGH THE EVENING...BEFORE CALMING DOWN TO AROUND 10 KTS
OVERNIGHT. SKIES WILL RAPIDLY IMPROVE FROM WEST TO EAST THROUGH THE
EVENING...BUT SOME MVFR CEILINGS MAY LINGER A BIT AFTER 06Z IN FAR
EASTERN AREAS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

SHORT TERM...DRS
LONG TERM....SMITH
AVIATION...DRS
Hazardous weather outlook, Dec 2, 2:44 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CST SUN DEC 2 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
244 PM CST SUN DEC 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE POTENTIAL FOR AN ISOLATED WIND GUST BETWEEN 30 AND 40 MPH WILL
STILL EXIST THROUGH 7 PM...ALONG AND BEHIND THE COLD FRONT AS IT
MOVES THROUGH THE OUTLOOK AREA. HOWEVER...THE POTENTIAL FOR SEVERE
THUNDERSTORM DEVELOPMENT HAS DIMINISHED MARKEDLY DURING THE
AFTERNOON...AND SHOULD NOT BE A FACTOR BY SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REST OF THIS
AFTERNOON.

SMITH

In the hours before

Special weather statement, Dec 2, 1:06 PM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
106 PM CST SUN DEC 2 2007

ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-107>111-114-
022029-
ALEXANDER IL-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-CARTER MO-
EDWARDS IL-FRANKLIN IL-HAMILTON IL-JACKSON IL-JEFFERSON IL-
JOHNSON IL-NEW MADRID MO-PERRY IL-PERRY MO-PULASKI IL-RIPLEY MO-
SALINE IL-SCOTT MO-STODDARD MO-UNION IL-WABASH IL-WAYNE IL-WAYNE MO-
WHITE IL-WILLIAMSON IL-
106 PM CST SUN DEC 2 2007

...LOCAL WIND GUSTS BETWEEN 30 AND 40 MPH POSSIBLE THROUGH 230 PM...

AT 100 PM...A SECOND...SOLID LINE OF SHOWERS JUST AHEAD OF A COLD
FRONT...WILL MOVE AT 55 MPH INTO SOUTHEASTERN MISSOURI AND SOUTHERN
ILLINOIS THIS AFTERNOON. LIGHTNING STRIKES AND GUSTY WINDS WILL BE
POSSIBLE.

THE LEADING EDGE OF THIS ACTIVITY WILL REACH A LINE FROM PIEDMONT
AND PERRYVILLE MISSOURI...TO NEAR MOUNT VERNON ILLINOIS BY 230 PM.

LOCAL WIND GUSTS ASSOCIATED WITH THESE SHOWERS MAY TOSS AROUND LOOSE
OBJECTS LEFT OUTDOORS...BREAK OFF TREE LIMBS AND DOWN SOME WEAKENED
TREES. ANY LIMBS THAT FALL ACROSS POWER LINES MAY ALSO CAUSE PERIODIC
POWER OUTAGES AS WELL.

TRAVELERS ON THE ROAD...ESPECIALLY THOSE TRAVELING ON EAST...WEST
ROADWAYS...MAY ENCOUNTER SOME DIFFICULTY STEERING WITH THE GUSTY
WINDS.

STAY TUNED TO COMMERCIAL TELEVISION AND RADIO...AS WELL AS NOAA
WEATHER RADIO FOR ANY FURTHER WEATHER UPDATES THIS AFTERNOON.

ILZ087-090-091-094-INZ081-082-085>088-KYZ001>022-MOZ112-022029-
BALLARD KY-CALDWELL KY-CALLOWAY KY-CARLISLE KY-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY-
HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-LIVINGSTON KY-LYON KY-
MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-
MUHLENBERG KY-PIKE IN-POPE IL-POSEY IN-SPENCER IN-TODD KY-TRIGG KY-
UNION KY-VANDERBURGH IN-WARRICK IN-WEBSTER KY-
106 PM CST SUN DEC 2 2007

...LOCAL WIND GUSTS BETWEEN 30 AND 40 MPH POSSIBLE THROUGH 230 PM...

AT 100 PM...A BROKEN LINE OF SHOWERS AND THUNDERSTORMS...CAPABLE
OF PRODUCING LOCAL WIND GUSTS BETWEEN 30 AND 40 MPH...WAS MOVING
EAST AT 60 MPH ACROSS SOUTHWESTERN INDIANA AND WESTERN KENTUCKY THIS
AFTERNOON. MOST OF THE LIGHTNING WAS NORTH OF INTERSTATE 64.

THE LEADING EDGE OF THESE SHOWERS AND STORMS ARE EXPECTED TO
BE THROUGH THE ENTIRE REGION BY 230 PM TODAY...WITH THE POSSIBLE
EXCEPTION OF PARTS OF THE SOUTHERN PENNYRILE REGION OF KENTUCKY.

THESE LOCAL WIND GUSTS MAY TOSS AROUND LOOSE OBJECTS LEFT
OUTDOORS...BREAK OFF TREE LIMBS AND DOWN SOME WEAKENED TREES. ANY
LIMBS THAT FALL ACROSS POWER LINES MAY ALSO CAUSE PERIODIC POWER
OUTAGES AS WELL.

TRAVELERS ON THE ROAD...ESPECIALLY THOSE TRAVELING ON EAST...WEST
ROADWAYS...MAY ENCOUNTER SOME DIFFICULTY STEERING WITH THE GUSTY
WINDS.

STAY TUNED TO COMMERCIAL TELEVISION AND RADIO...AS WELL AS NOAA
WEATHER RADIO FOR ANY FURTHER WEATHER UPDATES THIS AFTERNOON.

DB
Special weather statement, Dec 2, 5:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
548 PM CST SUN DEC 2 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-030300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
548 PM CST SUN DEC 2 2007

...LOCAL WIND GUSTS TO 45 MPH POSSIBLE THROUGH 900 PM...

A COLD FRONT MAKING ITS WAY ACROSS THE REGION EARLY THIS EVENING
WAS PRODUCING SOME GUSTY WINDS ALONG AND DIRECTLY BEHIND THE
BOUNDARY.

AT 545 PM...THE FRONT WAS CROSSING THE OHIO RIVER...AND WINDS WERE
GUSTING TO 35 MPH IN CAPE GIRARDEAU MISSOURI...39 MPH AT PADUCAH
KENTUCKY...AND NEAR 45 MPH IN CARMI ILLINOIS.

WINDS GUSTING TO NEAR 45 MPH WILL BE POSSIBLE THROUGH 900
PM...ESPECIALLY AS THIS FRONT WORKS ACROSS THE WABASH TOWARD THE
EVANSVILLE METRO AREA...AND ON ACROSS THE REMAINDER OF WESTERN
KENTUCKY FROM THE JACKSON PURCHASE TO THE PENNYRILE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Gibson

When
December 2, 6:00 PM CST to 8:00 PM CST
Where
Gibson forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Strong Wind, Pike

When
December 2, 6:00 PM CST to 8:00 PM CST
Where
Pike forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Strong Wind, Posey

When
December 2, 6:00 PM CST to 8:00 PM CST
Where
Posey forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Spencer

When
December 2, 6:00 PM CST to 8:00 PM CST
Where
Spencer forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Strong Wind, Vanderburgh

When
December 2, 6:00 PM CST to 8:00 PM CST
Where
Vanderburgh forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Strong Wind, Warrick

When
December 2, 6:00 PM CST to 8:00 PM CST
Where
Warrick forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64953, 64954, 64955, 64956, 64957, 64958.